iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and Gynecologyirregular bleedingI have bleeding on taking protective pills after sex. Why?

Is it normal for a woman to experience bleeding after taking the contraceptive pill?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At April 15, 2023
Reviewed AtOctober 17, 2023

Patient's Query

Hello doctor,

I had unprotected sex a few days back. I took a contraceptive pill within a few hours.

I am bleeding a little. Is this normal, or am I getting my periods early?I am bleeding a little. Is this normal, or am I getting my periods early?

Kindly help.

Hello,

Welcome to icliniq.com.

I went through your query and understood your concern.

The pill has very high levels of hormones which can play a role in your periods. We suggest the pills only if there is an emergency and not routinely. If you are going to be having sex on a regular basis, it is better you go on regular birth control pills. The pill has side effects like irregular bleeding or spotting or delayed period, and withdrawal bleeding. So the bleeding that you are having could be the withdrawal bleeding due to the pill. You may continue to have this kind of bleeding on and off until you get your normal periods. Nothing can be done at the moment unless you have very heavy bleeding which then will need to be treated.

I hope this has helped you.

Thanks and regards.

Patient's Query

Hello doctor,

Thanks for your reply.

I had unprotected sex before three months and had taken a pill that was after my ovulation days of that month. I did not have any withdrawal bleeding or spotting at that time and got my periods one to two days late. This time, I had my last periods before 16 days, so I guess I am ovulating right now. Is that the reason for withdrawal bleeding? If someone takes pill after she has already ovulated, withdrawal bleeding does not occur? Also, please let me know some good brands of regular birth control pills available in India.

Hello,

Welcome back to icliniq.com.

I went through your query and understood your concern.

If you are having light bleeding at the time of ovulation. It is called ovulation bleeding or spotting depending on the bleeding. You have taken the pills after three months. If you have not and you have had a normal period, the effect of the pill is no longer there. So the bleeding you are now having is most probably ovulation bleeding. If you take a pill before or after ovulation, it does not make any difference. Withdrawal bleeding can still occur. It has nothing to do with ovulation. This withdrawal bleeding bleeding is the effect of the hormones in the pill. It is just that different women react differently to every pill though the hormones are the same in every pill.

I hope this has helped you.

Thanks and regards.

Patient's Query

Hi doctor,

Thank you for the reply,

Yes, I have taken I-pill as mentioned in the first query.

Please advise.

Hi doctor,

Thank you for the reply,

I have already told you, the bleeding you are having is the withdrawal due to the I-pill. There is nothing to do now. You have to wait for a period and after that hopefully, you will start getting normal periods. Do not complicate it by taking I-pill again in the meantime. When you get your period, you can start the regular oral contraceptive pill on day one of your period and continue as it says in the instructions on the box.

Probable diagnosis

The probable diagnosis is AUB (abnormal uterine bleeding).

Treatment plan

The treatment plan is to start OCP (oral contraceptive pill).

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Usha Sadanand Rao
Dr. Usha Sadanand Rao

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy